Tinnitus, commonly called ringing in the ears, is the sensation of hearing a sound in the ears when no such sound exists. This sound, which comes from inside the head, typically is described as a ringing, but it also can take the form of an annoying hiss, whistle or buzz. Tinnitus can be constant or can come and go.
Most often, tinnitus is a symptom of an ear problem, such as:
- Earwax buildup
- Age-related hearing loss
- M?ni?re's disease
- Inner ear damage from loud noise
- Middle ear damage caused by a sudden change in pressure (barotrauma)
Occasionally, tinnitus is a side effect of medication. Aspirin in moderate to high doses often causes tinnitus.
Health experts estimate that more than 30 million people in the United States have some form of tinnitus.
Tinnitus is a symptom in itself. However, people who have tinnitus also may have the following:
- Difficulty concentrating
In addition, depending on the cause of tinnitus, there also may be:
- Hearing loss
- Dizziness or vertigo
- Pain or a plugged feeling in the ear
The cause of tinnitus may be difficult to determine. Your doctor will ask if you have been exposed to loud noise at work or home and will ask about medications you take, including all herbs and supplements. He or she may look in your ears to see if you have wax blockage or if the eardrum appears abnormal. If your hearing is affected, then your doctor may have you undergo a hearing test called an audiogram to measure your hearing ability in each ear.
Nearly everyone experiences a few brief episodes of ringing in the ears at some point in life, and usually these pass without medical treatment. However, in some people with tinnitus, the problem is a persistent source of discomfort.
The best way to prevent tinnitus is to avoid loud noises. Wear earplugs or ear muffs when working around loud equipment, such as chain saws, lawn mowers and high-speed power tools.
If you have persistent tinnitus, review your list of medications with your doctor or pharmacist to see if any may be contributing. Some people find that they can lessen the intensity of tinnitus by limiting caffeine.
The treatment of tinnitus depends on its cause. People whose tinnitus is a side effect of a medication will improve when the medication is stopped or the dosage is decreased. Removing a wax blockage may improve ringing in the ear. When tinnitus is caused by M?ni?re's disease, the tinnitus usually remains even when the disease is treated.
Many medications have been tried to treat tinnitus. Some people respond to antidepressant and antianxiety medications. Other therapies that may be considered are:
- Biofeedback, a form of therapy that teaches you to control bodily functions such as heart rate, breathing and perspiration
- A tinnitus masker, which is an instrument worn like a hearing aid that makes a sound that cancels out the sound of the tinnitus
- Tinnitus training therapy -- Small devices that generate "white noise" are worn behind or inside the ear canal to help the person learn to ignore the tinnitus
If you notice a consistent pattern of ear ringing, make an appointment for an ear exam with your doctor.
If you suddenly lose all hearing, seek emergency medical attention immediately.
The outlook for tinnitus depends on its cause. In people with tinnitus related to earwax buildup or medications, the condition usually will go away when the earwax is removed or the medication is stopped. In people with tinnitus related to sudden, loud noise, tinnitus may improve gradually, although there may be some permanent noise-related hearing loss.
Even when standard medical treatments fail to relieve tinnitus, most people learn to tolerate the problem either by ignoring the sound or by using various strategies to mask the sound. In others, however, the persistent ringing affects their sense of wellness and adds to depressed mood or anxiety.
American Tinnitus Association
P.O. Box 5
Portland, OR 97207-0005
National Institute on Deafness and Other Communication Disorders
National Institutes of Health
31 Center Drive, MSC 2320
Bethesda, MD 20892-2320